Oregon, 2013

Heavy Snow in Oregon, December 6 to 7, 2013

December 6 to 7, 2013 · NWS PDT · 6 events in 6 counties and zones

A low pressure system pushed in from the coast, transporting moisture across the cascades. At the same time northerly flow from an approaching high pressure system moving down from Canada, provided additional upslope flow to portions of northeast and central Oregon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A low pressure system pushed in from the coast, transporting moisture across the cascades. At the same time northerly flow from an approaching high pressure system moving down from Canada, provided additional upslope flow to portions of northeast and central Oregon. Snowfall amounts in inches include: (6) west of La Pine, (8) west southwest of La Pine, (5) north northwest of La Pine, (7) north of La Pine, (7) southwest of Three Rivers, (4) west southwest of Tygh Valley, (6) southwest of Bend, (9) west southwest of Dufer, (6.5) west of Three Rivers, (6) in Lexington, (9) north northwest of Heppner, (5) east of Prineville, (5) south of Prineville, (4) south southwest of Mitchell, (4) south of Mitchell, (5.6) southeast of Bend, and (6) north of Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 6, 9:52 AM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 6, 9:52 AM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
952 AM PST FRI DEC 6 2013

.UPDATE...VERY BUSY MORNING AS A LOW PRESSURE SYSTEM DROPS SEWD
ACROSS OREGON TODAY AND TONIGHT. DECIDED TO UPGRADE NORTH CENTRAL
OREGON AND THE SOUTHERN BLUE MOUNTAIN FOOTHILLS TO WINTER STORM
WARNINGS. ALSO ISSUED A WINTER WEATHER ADVISORY FOR THE NORTHERN
BLUE MOUNTAIN FOOTHILLS OF OREGON FOR 1 TO 3 INCHES OF SNOW. THE
REST OF THE FORECAST IS ON TRACK FOR NOW ALTHOUGH WILL PROBABLY
LOWER SUNDAY MORNINGS LOW TEMPERATURES TO BELOW ZERO IN MANY
LOCATIONS WITH THE AFTERNOON PACKAGE. 78

&&

.AVIATION...18Z TAFS...A WINTER STORM WILL BRING SNOW TO THE
SOUTHERN HALF OF THE AREA TODAY AND TONIGHT. MVFR CONDITIONS DUE TO
SNOW AND CEILINGS WILL PERSIST THROUGH 07/06Z FOR KRDM...KBDN...KDLS
AND KPDT. PERIODS OF HEAVIER SNOW WILL PRODUCE IFR/LIFR CONDITIONS.
KALW..KPSC AND KYKM SHOULD GENERALLY REMAIN VFR. LIGHT WINDS WILL
INCREASE TO 15 TO 20 KTS WITH GUSTS TO 25 KTS AT KDLS...KYKM AND
KPDT. ALL OTHER SITES SHOULD REMAIN LESS THAN 12 KTS.  EARLE

&&

.PREV DISC... /ISSUED 412 AM PST FRI DEC 6 2013/

SHORT TERM...TODAY THROUGH SATURDAY. AN UPPER LEVEL TROUGH WILL BE
MOVING ACROSS THE PACIFIC NORTHWEST TODAY INTO SATURDAY. AN
ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL BE MOVING SOUTH ALONG
THE COAST TODAY THEN EAST OVER SOUTHERN OREGON TONIGHT INTO IDAHO
SATURDAY. THIS WEATHER SYSTEM IS GOING TO BRING ADDITIONAL SNOW TO
THE REGION AND VERY COLD TEMPERATURES. FOR TODAY EXPECT INCREASING
CLOUDS. LIGHT SNOW WILL OVERSPREAD MOST OF THE FORECAST AREA
ESPECIALLY OREGON THIS AFTERNOON. HIGHEST ACCUMULATIONS WILL BE OVER
CENTRAL OREGON. TEMPERATURES EARLY THIS MORNING ARE VERY COLD AND
WITH CLOUDS OVERSPREADING EXPECT HIGHS ONLY IN THE TEENS TO LOWER
20S AT BEST. NORTHERLY SURFACE WINDS WILL BE INCREASING. AS THE LOW
TRACKS ACROSS SOUTHERN OREGON TONIGHT SNOW WILL CONTINUE. HIGHEST
ACCUMULATIONS WILL AGAIN BE OVER CENTRAL AND NORTHEAST OREGON.
BREEZY NORTH WINDS WILL CONTINUE. AS THE UPPER TROUGH AND SURFACE
LOW MOVE OFF TO THE EAST SATURDAY PRECIPITATION AND CLOUDS WILL
DIMINISH. A VERY COLD AIRMASS WILL MOVE INTO THE AREA BEHIND THE LOW
AND EXPECT HIGHS TO RANGE FROM ZERO TO 15. MAIN IMPACTS FOR THIS
STORM WILL BE SIGNIFICANT ACCUMULATIONS OF SNOW OVER CENTRAL AND
NORTHEAST OREGON...VERY COLD TEMPERATURES FRIDAY NIGHT AND
SATURDAY...AND DANGEROUS WIND CHILL VALUES.  94

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...LOW PRESSURE WILL BE
MOVING OFF SATURDAY NIGHT AND A DRY NORTHERLY FLOW WILL BE OVER THE
AREA THROUGH MONDAY. THIS WILL GIVE THE AREA DRY WEATHER WITH
TEMPERATURES BEGINNING TO WARM UP BUT STILL WELL BELOW NORMAL.
TEMPERATURES SATURDAY WILL STILL BE NEAR ZERO IN THE LOWER
ELEVATIONS BUT WILL BE 5 TO 15 BELOW ABOVE 2500 FEET. SUNDAY HIGHS
WILL BE IN THE MID TEENS TO MID 20S WITH WARMEST TEMPERATURES IN
CENTRAL OREGON. SUNDAY NIGHT WILL SEE TEMPERATURE ABOUT 5 TO 10
DEGREES WARMER IN CENTRAL OREGON AND THE MOUNTAINS WITH ONLY A
MODEST WARMING OF A FEW DEGREES ELSEWHERE. MONDAY NIGHT THROUGH
WEDNESDAY RIDGING IN THE EASTERN PACIFIC WILL SLOWLY MOVE OVER THE
AREA AND UPSLOPE FLOW MAY BRING A FEW SHOWERS ALONG THE CASCADE
CREST. TEMPERATURES WILL CONTINUE TO WARM A FEW DEGREES EACH DAY. A
STRONG WINTER STORM WILL MOVE INTO THE AREA SOMETIME FROM WEDNESDAY
THROUGH THURSDAY BUT MODELS DIFFER AS TO THE TIMING. HAVE KEPT THE
FASTER GFS TIMING FOR NOW. THE BIGGEST CONCERN IS FOR RAIN FROM THE
WARMER AIR MASS WITH THE STORM FALLING THROUGH LINGERING COLD AIR
NEAR THE SURFACE IN THE LOWER ELEVATIONS CREATING FREEZING RAIN.
HAVE KEPT EXISTING CHANCE OF FREEZING RAIN IN THE FORECAST WEDNESDAY
NIGHT AND THURSDAY WHICH MAY BECOME A MAJOR WEATHER CONCERN IF IT
PANS OUT. THE MOUNTAINS WILL SEE SNOW WITH THIS EVENT. THE SYSTEM
WILL BE SLOW TO MOVE THROUGH THE AREA BUT IT SHOULD SCOUR OUT THE
COLD SURFACE AIR BY THURSDAY NIGHT AND FRIDAY LEADING TO A CHANCE OF
RAIN AND SNOW IN THE LOWER ELEVATIONS AND A CHANCE OF SNOW IN THE
MOUNTAINS. TEMPERATURES THURSDAY NIGHT WILL BE IN THE UPPER 20S AND
LOWER 30S AND IN THE MID TO UPPER 30S ON FRIDAY. PERRY

AVIATION...12Z TAFS...A WINTER STORM WILL BRING INCREASING
CLOUDINESS TODAY AND TONIGHT WITH SNOW TO THE SOUTHERN HALF OF THE
AREA. BROKEN TO OVERCAST VFR CEILINGS WILL DROP TO LIFR AT TIMES AT
KRDM AND KBDN AND TO MVFR AT KDLS AND KPDT THROUGH THE DAY. KYKM,
KPSC AND KALW SHOULD STAY AT VFR LEVELS. THE SNOW WILL BE HEAVIEST
AT KRDM AND KBDN AND VISIBILITIES WILL DROP TO LIFR AT KBDN AND KRDM
WITH THE HEAVIER SNOW BANDS WHILE KDLS, KPDT AND PERHAPS KALW WILL
HAVE OCCASIONAL MVFR/IFR VISIBILITIES. LIGHT WINDS THIS MORNING WILL
INCREASE THIS AFTERNOON AND TONIGHT WITH WINDS OF 10 TO 20 KTS WITH
GUSTS TO 25 KTS AT ALL TAF SITES EXCEPT KRDM AND KBDN WHICH WILL
REMAIN BELOW 15 KTS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  18   6  12  -3 /  20  70  20   0
ALW  21   8  11   0 /  20  60  20   0
PSC  24   5  17   1 /  10  10   0   0
YKM  20   3  18  -2 /  10  10   0   0
HRI  21   5  14  -2 /  20  40   0   0
ELN  18   0  17  -2 /  10  10   0   0
RDM  15  -1  10 -14 / 100 100  20   0
LGD  19   6  12  -7 /  40  70  40   0
GCD  20   4  12  -8 /  70  90  30   0
DLS  25  12  20   3 /  30  40  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM PST
     SATURDAY ORZ049-050.

     WIND CHILL WARNING FROM 7 PM THIS EVENING TO 10 AM PST SUNDAY
     ORZ041-044-049-050-502-503-505>511.

     WINTER STORM WARNING UNTIL 4 AM PST SATURDAY ORZ506-511.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
     SATURDAY ORZ507.

     WINTER STORM WARNING UNTIL 4 AM PST SATURDAY ORZ508-510.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING ORZ503.

     WINTER STORM WARNING UNTIL 4 AM PST SATURDAY ORZ509.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING ORZ505.

WA...WIND CHILL WARNING FROM 7 PM THIS EVENING TO 10 AM PST SUNDAY
     WAZ024-026>030-520-521.

&&

THREAT INDEX
TODAY : RED
SATURDAY : YELLOW
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/81
Hazardous weather outlook, Dec 6, 5:14 AM PST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
514 AM PST FRI DEC 6 2013

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-071315-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
514 AM PST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING ACROSS THE REGION WILL PRODUCE
ACCUMULATING SNOW OVER MOST OF CENTRAL AND NORTHEAST OREGON TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW WILL EXIT THE REGION LATER SATURDAY WITH DIMINISHING SNOW.
A VERY COLD AIRMASS OVER THE AREA WILL CREATE DANGEROUS WIND
CHILL VALUES SATURDAY. COLD WEATHER WILL CONTINUE THROUGH MID
WEEK. A STORM MOVING THROUGH WEDNESDAY/THURSDAY WILL LIKELY BRING
MIXED SNOW SLEET AND FREEZING RAIN.

In the hours before

Local storm report, Dec 6, 1:46 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
146 PM PST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HEAVY SNOW       9 W LA PINE             43.67N 121.68W
12/06/2013  M6.0 INCH        DESCHUTES          OR   CO-OP OBSERVER

            AT WICKIUP DAM SINCE EARLY THIS MORNING.

&&

MVESCIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Oregon Cascades

When
December 6, 2:00 PM PST to December 7, 8:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Heavy Snow, Central Oregon

When
December 6, 4:00 PM PST to December 7, 8:00 AM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

Heavy Snow, North Central Oregon

When
December 6, 8:40 PM PST to December 7, 8:15 AM PST
Where
North Central Oregon forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Heavy Snow, John Day Basin

When
December 6, 9:00 PM PST
Where
John Day Basin forecast zone
Reported by
Trained Spotter
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

Heavy Snow, Ochoco-John Day Highlands

When
December 6, 9:00 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Trained Spotter
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Heavy Snow, Foothills of the Southern Blue Mountains of Oregon

When
December 7, 6:00 AM PST to 8:00 AM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479471, 479534, 479520, 479532, 479533, 479521.